Hail, Washington
- When
- June 17, 2:03 PM MST
- Where
- Washington County, 8.56 mi NNE of Arickaree
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.800, -103.030
Severe thunderstorm produced large hail in Morgan, Washington and Weld Counties. The hail ranged in size from nickel to half dollar.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorm produced large hail in Morgan, Washington and Weld Counties. The hail ranged in size from nickel to half dollar.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 17, 8:39 AM MST, 5 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 939 AM MDT MON JUN 17 2013 .UPDATE... && .SHORT TERM...OVERALL MOISTURE LEVELS ARE SIMILAR TO YESTERDAY WITH PW VALUES AROUND .6" OF AN INCH OVER THE FRONT RANGE. A WEAK SURGE HAS MOVING MOVING SOUTH ACROSS THE PLAINS EARLY THIS MORNING AS WINDS HAVE SHIFTED NORTHEAST AND DEWPOINTS HAVE RISEN BACK INTO THE LOWER 50S OVER THE NORTHERN FRONT RANGE FROM ERIE NORTHWARD TO THE WYOMING BORDER. MODELS NOT DOING VERY WELL WITH THIS ESPECIALLY THE NAM. NAM SEEMS WAY TOO DRY AND WILL DISCOUNT. THE MAIN THREAT WILL STILL BE ON THE EASTERN PLAINS TODAY WITH UPPER 40S/LOWER 50S DEWPOINTS AND SURFACE BASED CAPES PROGGED FROM 1000-2000J/KG. WOULD STILL EXPECT THE LOW LEVEL MOISTURE TO MIX OUT OVER THE FRONT RANGE BUT WITH THIS WEAK SURGE MIGHT BE ABLE TO HOLD IT IN A BIT LONGER THAN MODELS INDICATE. WILL MONITOR IN CASED POPS NEED TO BE INCREASED OVER THE FRONT RANGE. WILL STILL KEEP THE MAIN SEVERE THREAT ON THE PLAINS AND EAST OF THE DENVER AREA/URBAN CORRIDOR. .AVIATION...WITH THE WEAK SURGE...SURFACE WINDS SHIFTING TO THE NORTHEAST. WINDS WILL GRADUALLY SHIFT TO A MORE EASTERLY COMPONENT THIS AFTERNOON. STILL LOOKING FOR ISOLATED STORMS LATER THIS AFTERNOON WITH GUSTY AND VARIABLE WINDS THE MAIN THREAT. IF WE CAN HOLD ONTO LOW LEVEL MOISTURE A BIT LONGER THAN STORMS MAY BE STRONGER. && .PREV DISCUSSION... /ISSUED 356 AM MDT MON JUN 17 2013/ SHORT TERM...UPPER LEVEL RIDGE WILL EXTEND FROM THE SOUTHERN ROCKIES NORTH TO THE NORTHERN ROCKIES. THIS WILL RESULT IN A WESTERLY FLOW ALOFT. AT THE SURFACE...A LOW PRESSURE TROUGH WILL BE DRAPED ACROSS CENTRAL COLORADO. THIS WILL CAUSE SURFACE WINDS TO BECOME EASTERLY AND PULL MOISTURE INTO EASTERN COLORADO. AIRMASS ABOVE THE LOW LEVEL EAST WINDS WILL BE DRY AND WILL MIXED DOWN ALONG THE FRONT RANGE THIS AFTERNOON AND CAUSE DEW POINTS TO FALL INTO TO 30S. EVEN THOUGH THE AIRMASS WILL BE DRY WEST OF I-25...STEEP MID LEVEL LAPSE RATES SHOULD TRIGGER ISOLATED TO SCATTERED SHOWERS AND STORMS. DUE TO THE LIMITED MOISTURE AND INSTABILITY...THE STORMS WILL WEAK AND PRODUCE LIGHT TO MODERATE RAINFALL AND GUSTY OUTFLOW WINDS. OVER THE EASTERN PLAINS MOISTURE WILL BE DEEPER AND DEW POINTS WILL BE ABLE TO STAY IN THE UPPER 40S TO MID 50S. THESE DEW POINTS ALONG WITH HIGHS IN THE MID 80S WILL PRODUCE CAPES OF 1000-2000 J/KG. IN ADDITION TO THE GOOD INSTABILITY...EASTERLY LOW LEVEL WINDS AND WESTERLY WINDS ALOFT WILL PROVIDE ENOUGH SHEAR TO PRODUCE A FEW SUPER CELLS. LARGE HAIL AND DAMAGING WILL BE THE MAIN THREAT WITH THE STRONGER STORMS. APPEARS THE BEST CHANCE FOR SEEING SEVERE STORMS WILL BE EAST OF A LINE FROM FORT MORGAN TO LIMON. LONG TERM...NOT MUCH CHANGE IN THE PATTERN FOR TUESDAY. THE UPPER LEVEL WESTERLY FLOW WILL BE FAIRLY WEAK WITH THE RIDGE AXIS OVER EASTERN COLORADO BY 00Z WEDNESDAY. THE MDLS MAINTAIN THE LOW LEVEL MOISTURE OVER THE NORTHEAST PLAINS OF COLORADO...WITH THE POTENTIAL FOR TSTMS IN THE AFTN AND EVENING HIGHEST EAST OF THE URBAN CORRIDOR. FAVORABLE DIRECTIONAL SHEAR AND CAPE (AT OR ABOVE 1500 J/KG0 FOR A FEW SEVERE TSTMS. TUESDAY NIGHT AND WEDNESDAY... THE UPPER RIDGE CONTINUES TO TRANSLATE EASTWARD AND THE FLOW ALOFT BECOMING DRY AND SOUTHWESTERLY. AS A RESULT...THE THREAT OF THUNDERSTORMS WILL DIMINISH WITH JUST A SLGT CHC OF THUNDERSTORMS OVER THE FAR NORTHEAST PLAINS. THE FLOW ALOFT WILL INCREASE OUT OF THE SOUTHWEST ON THURSDAY AND FRIDAY...AS A CLOSED LOW OVER THE PAC NW SLOWLY MOVES INTO THE NRN ROCKIES. CONSEQUENTLY...TEMPERATURES WILL RISE AND THE RELATIVE HUMIDITIES IN THE AFTN WILL DROP. THE END RESULT WILL BE AN ELEVATED FIRE DANGER FOR THURSDAY AND FRIDAY. AREAS OVER SOUTH PARK...THE FRONT RANGE FOOTHILLS AND PALMER DIVIDE WILL LIKELY BE THE DRIEST. THE MDLS HINT AT SOME COOLING OVER THE WEEKEND WITH THE FLOW ALOFT DECREASING. IN ADDITION...THERE IS A HINT OF SOME SUBTROPICAL MOISTURE CLIPPING SRN AND ERN PORTIONS OF CO ON SATURDAY. AS THE TROUGH OVER THE NRN ROCKIES SLIDES EASTWARD ALONG THE CANADIAN BORDER ON SUNDAY...THE MDLS ALSO INDICATE AN ASSOCIATED COLD FRONT POSSIBLY SLIPPING INTO THE NERN PLAINS AROUND 00Z MONDAY. AVIATION...WINDS WILL BECOME LIGHT AFTER 12Z AND THEY SHIFT TO THE EAST BY 18Z. ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP AND BE POSSIBLE AFTER 20Z. GUSTY OUTFLOW WINDS TO 40 KNOTS WILL BE POSSIBLE WITH THE STORMS. LOW CLOUDS AND PATCHY FOG ARE OVER FAR NORTHEAST COLORADO AT THIS TIME. JUST A SLIGHT CHANCE OF THEM MOVING INTO THE DENVER AREA AND WILL LEAVE THEM OUT OF THE TAF FOR NOW. HYDROLOGY...SIMILAR CONDITIONS WILL PREVAIL AS THE LAST COUPLE OF AFTERNOONS WITH ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED OVER THE BURN SCARS. AIRMASS WILL CONTINUE TO BE ON THE DRY SIDE AND THE STORMS THAT DO DEVELOP WILL BE MOVING AT 15 TO 25 MPH. THE THREAT FOR PROLONGED HEAVY RAIN OVER THE BURN AREAS WILL REMAIN CLOSE TO ZERO. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...ENTREKIN LONG TERM....COOPER AVIATION...ENTREKIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1057 AM MDT MON JUN 17 2013 COZ030>051-181700- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1057 AM MDT MON JUN 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE ALREADY DEVELOPING OVER THE SOUTHERN PORTIONS OF THE FRONT RANGE AS WEAK DISTURBANCE PASSES OVER THE AREA. MOISTURE LEVELS HAVE ALSO INCREASED SLIGHTLY AS WEAK SURGE OF NORTHEAST WINDS HAVE DEVELOPED OVER THE PLAINS. STORMS WILL BECOME MORE NUMEROUS DURING THE AFTERNOON. MOISTURE WILL BE MORE LIMITED IN THE MOUNTAINS AND FRONT RANGE URBAN CORRIDOR SO THE MAIN THREAT FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING AND STRONG GUSTY WINDS TO AROUND 50 MPH. THERE WILL BE BETTER LOW LEVEL MOISTURE AND INSTABILITY OVER THE EASTERN PLAINS...SO A FEW SEVERE STORMS WILL BE POSSIBLE WITH GOLF BALL SIZE HAIL AND DAMAGING WINDS. THE BEST CHANCE FOR SEVERE STORMS WILL BE EAST OF A LINE FROM CHEYENNE TO FORT MORGAN TO LIMON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE AFTERNOON AND EVENING ON TUESDAY. SOME OF THE STORMS COULD AGAIN BE SEVERE EAST OF THE URBAN CORRIDOR. A DRY AND WARMER SOUTHWESTERLY FLOW ALOFT WILL RETURN TO THE REGION WEDNESDAY THROUGH SUNDAY WITH ONLY A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS. THE FIRE DANGER WILL BE INCREASING...ESPECIALLY ON THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER THE NORTHEAST PLAINS AFTER 2 PM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 1143 AM MDT MON JUN 17 2013 COZ041-171815- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- 1143 AM MDT MON JUN 17 2013 THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DOUGLAS AND WEST CENTRAL ELBERT COUNTIES UNTIL 1215 PM MDT. AT 1143 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF ELBERT...OR 36 MILES SOUTHEAST OF DENVER...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO... ELBERT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3914 10481 3933 10478 3934 10443 3914 10447 TIME...MOT...LOC 1743Z 264DEG 13KT 3924 10470 RPK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 154 PM MDT MON JUN 17 2013 COZ034-035-039-172030- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- 154 PM MDT MON JUN 17 2013 THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOULDER COUNTY UNTIL 230 PM MDT. AT 154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER WALLSTREET...OR 32 MILES NORTHWEST OF DENVER...MOVING SOUTH AT 20 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO... BOULDER...NEDERLAND...JAMESTOWN...WARD...SALINA...CRISMAN...GOLD HILL...SUMMERVILLE...PEACEFUL VALLEY...WALLSTREET...RAYMOND... SUNSHINE...ALLENSPARK AND ELDORADO SPRINGS. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3994 10552 4019 10554 4019 10525 3995 10521 TIME...MOT...LOC 1954Z 353DEG 19KT 4004 10542 RPK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 200 PM MDT MON JUN 17 2013 COZ049-172030- WASHINGTON COUNTY- 200 PM MDT MON JUN 17 2013 THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WASHINGTON COUNTY UNTIL 230 PM MDT. AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES NORTHWEST OF THURMAN...OR 32 MILES NORTHEAST OF LIMON...MOVING EAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO... THURMAN...LINDON AND ANTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3977 10303 3957 10306 3957 10350 3977 10349 TIME...MOT...LOC 2000Z 270DEG 11KT 3963 10330 RPK
The Goodland radar (KGLD), 124 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449951, 449952, 449953, 449955.